|Is the medicine good?
Sep 23, 2006
Dear Doctor Need some help. Iwas diagnosed this year in Feb and my cd4 count was 14 and the viral load at 13000. I started meds in June, which is 3TC, stavudine and stocrin.In August my v. load is at 110 and the cd4 count is 101.But I have never develop any opport. infactions except pcp when I was diagnosed. Is this the indication that my meds are good or bad?
Response from Dr. Sherer
The evidence that your medicine is 'good' comes from many years of clinical trials, observational studies, and individual experience. It is among the most prescribed regimens for initial therapy, because its performance has been excellent and among the best available. The current HHS guidelines in the U.S. list stocrin (efavirenz) as one of the two preferred regimens.
At present, stavudine is less often recommended for initial therapy in the US due to side effects and toxicity. Whether or not an alternative treatment would be better for you depends on the available options; I would urge you to consider the possibility with your doctor. The problems with stavudine have been peripheral nerve damage in up to 30% of patients, lipoatrophy (or loss of fat in the subcutaneous tissue) of the arms, legs, and face in 20-30% of patients after the first year of treatment. Stavudine is a thymidine analogue, as is zidovudine (AZT or retrovir), and these complications can also occur (to a lesser degree) with zidovudine due to 'mitochondrial toxicity.' As above, I urge you to talk to your doctor about these issues.
Returning to your progress, your CD4 cell count has increased by about 100 cells in the first 6 months, which is expected and a positive outcome. Most patients will develop complete viral suppression, i.e. viral load below 50 copies/ml, after 6 months -which you have not quite achieved, though you are close. You may simply have a small 'blip', and I would need to see additional values to assess whether this is a cause for concern or not.
Finally, rather than doubt the medications, I would urge you to focus your concerns on your own ability to take all of the doses of medications as prescribed. The most common cause of the failure of an ART regimen - including the one you are on - is lapses in adherence and missed doses. If you do your best to take all doses as prescribed, you have an excellent chance of continuing your current good progress.
cd4 count less
- Sex With A Prostitute Afraid I Have HIV
- Groin Pain After Swallowing Cum Worried I Have HIV
- Loose Stool After Sucking Penis Sign Of HIV AIDS
- Red Spots After Masturbation Worried I Have HIV
- Vaginal Discharge After Giving Oral Sex What Are The Chances Of HIV
- Can Amoxicillin Cure Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.